Article Abstract

Severe ketorolac-induced asthma diagnosed by chest computed tomography

Authors: Vânia Fernandes, Tiago M. Alfaro, João P. Baptista, Frederico S. Regateiro, Fátima Fradinho, Carlos Robalo Cordeiro


Aspirin-exacerbated respiratory disease (AERD) affects 15% of severe asthmatics and drug reactions cause 200,000 annual deaths in Europe. A 65-year-old lady presented to emergency for progressive abdominal pain. Her medical history included gallstones, asthma, rhinosinusitis and hypertension. She was regularly medicated with inhaled fluticasone, vilanterol and tiotropium, nasal budesonide, pantoprazole, oxazepam and perindopril. She reported partial asthma control and an exacerbation requiring admission to a respiratory ward 6 weeks before. On examination, there was right upper quadrant tenderness and no other changes. Blood tests were normal, and an ultrasound showed gallbladder stones with normal wall. Intravenous ketorolac led to prompt pain resolution. After 30 minutes she became severely dyspnoeic, with an O2 saturation of 85% on high flow O2. She had no breath sounds on the left lung, and there was no wheezing or prolonged expiration. A chest X-ray showed no pneumothorax and a computed tomography (CT) angiography was performed showing bilateral mucoid impaction and sub-segmental atelectasis. Continuous bronchodilation and systemic steroids led to gradual improving in the following 6 hours. After 9 days of admission on a respiratory ward she was discharged home with no symptoms and normal oxygenation. Importantly, she denied previous allergies to nonsteroidal anti-inflammatory drugs (NSAIDs) and had actually taken diclofenac and nimesulid before with no reactions. This report illustrates both an intravenous NSAID causing severe AERD, and how a chest CT may be instrumental for the diagnosis of life-threatening asthma.